Alert archive / Kentucky / Tornado Warnings in 2014

Tornado Warning 38, NWS Paducah, KY

May 14, 2014Christian County, Kentucky

NWS Paducah, KY issued this tornado warning at May 14, 2014, 4:34 PM CDT for Christian County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2014, 4:34 PM CDT (21:34 UTC)
Expired
May 14, 2014, 5:00 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Christian County, KY

The radar

The Ft Campbell radar (KHPX), 32 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:36 PM CDTTORNADO5 Nne Hopkinsville, KYEF-2 TORNADO. ESTIMATED PEAK WIND-125 MPH. PATH LENGTH - 3.5 STATUTE MILES. MAXIMUM PATH WIDTH - 150 YARDS. END TIME - 440 PM CDT - 8.5 MILES NNE OF HOPKINSVILLE. HALF DOZEN HOMES SUSTAINED LIGHT TO MODERATE DAMAGE SUCH AS SHINGLES BLOWN OFF AND A 2X4 IMPALED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:53 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WFUS53 KPAH 142134
TORPAH
KYC047-142200-
/O.NEW.KPAH.TO.W.0038.140514T2134Z-140514T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 500 PM CDT

* AT 430 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR HOPKINSVILLE...AND MOVING NORTH AT 50 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  CROFTON AROUND 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3683 8740 3690 8761 3710 8754 3714 8736
      3714 8735 3707 8726
TIME...MOT...LOC 2134Z 200DEG 42KT 3696 8747

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 14, 2:46 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 14, 2:46 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT Wed May 14 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 246 PM CDT WED MAY 14 2014

Latest surface analysis shows the surface low over southwest
Tennessee. With the low continuing its north-northeast track,
widespread showers will continue into early this evening, with
any thunderstorm activity remaining focused across our eastern
counties. Isolated thunderstorms around the Nashville area are
moving to the north-northwest toward our southeast counties in the
tornado watch. A line of thunderstorms developing farther west in
Tennessee are moving north-northeast, and these will also give our
southeast quadrant of counties a good chance of some thunderstorms
this afternoon. As the low moves northeast of our region this
evening, LIs quickly go positive, so no thunderstorms are expected
after about 02z, and showers will gradually taper off from
southwest to northeast during the evening and overnight hours.

An upper level low over central Canada will slide southeast into
the upper Mississippi valley on Thursday. This will keep the
upper level trof over our area Thursday into Friday. Models
generate some light QPF over our region through this time period.
Continued with slight chance to chance pops across the entire PAH
forecast area Thursday and Thursday night. On Friday, GFS and NAM
keep any lingering showers focused across our northern and eastern
counties, while ECMWF extends QPF farther west. Kept some slight
to low chance pops focused more where GFS and NAM show QPF. By
Friday night, GFS and ECMWF both show a weak disturbance
generating some precipitation that just skirts our southern
counties. ECMWF initially kept this precip south of our area, but
the latest run has come more in line with GFS. Continued with some
low pops for showers in southern portions of southeast Missouri
and far west Kentucky.

Temperatures will remain unseasonably cool through the near term
forecast. Overnight lows tonight through Friday night will be 10
to 15 degrees below normal in the 40s, and highs will generally be
10 to 15 degrees below normal in the lower to middle 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 246 PM CDT WED MAY 14 2014

The 12Z models seem to be in decent agreement in the synoptic trends
through the period, although the details will need to be hashed out.

The highly amplified trough that will bring cool weather to the
region in the near term, will gradually relax. Disturbances in the
weakening cyclonic flow may result in some showers along the
southern periphery of the region Saturday and Saturday night, but
otherwise the weekend looks dry.

By midday Monday, both the GFS and ECMWF develop upper troughs over
the Mid-Atlantic coast and the Pacific Northwest. That results in a
ridge building north and northeast out of Texas. The models vary in
the degree of 500mb height rises over our region, with the GFS being
stronger than the ECMWF. The GFS would result in a dry forecast for
the first half of the week, and a very nice warming trend, back well
into the 80s for highs. Meanwhile, the ECMWF keeps us more in a
northwest flow aloft and keeps a warm front over the area, which
would result in some chance of thunderstorms over at least the
northeast half of the region, and somewhat cooler temperatures.

Decided to play the middle ground for now. Will have slight chances
of showers and thunderstorms mainly over the Evansville Tri State
Monday night through Wednesday. Temperatures will be gradually
warming through the period. Highs should climb to near normal by
Monday and then into the lower 80s by Wednesday.

&&

.AVIATION...
Issued at 1247 PM CDT WED MAY 14 2014

IFR ceilings will be the rule through the afternoon and much of
tonight. A period of LIFR conditions is possible throughout the
area. Although the rain has diminished over much of the area at
midday, it will ramp up again this afternoon as a surface low
moves through west Kentucky and possibly southwest Indiana late.
TS was included in a TEMPO group at KEVV and KOWB, and a rumble of
thunder cannot be ruled out at KPAH. The IFR ceilings may persist
through the night at KEVV and KOWB, but a general improving trend
in ceilings is expected farther west toward sunrise. Wind
direction will be difficult to call at KOWB this afternoon and
evening as it will be close to the path of the surface low. As
the low passes through the area, winds elsewhere should increase
and become gusty from the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, May 14, 3:23 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT WED MAY 14 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR CHRISTIAN...MUHLENBERG
AND TODD COUNTIES IN WEST KENTUCKY. STRONG TO SEVERE STORMS WILL
ESCORT A SURFACE LOW THROUGH WEST KENTUCKY THIS AFTERNOON...DAMAGING
WIND AND BRIEF TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAIN WILL
ACCOMPANY ANY THUNDERSTORMS. STORMS WILL MOVE RAPIDLY TO THE NORTH
NORTHEAST. THE POTENTIAL EXISTS FOR THE SEVERE THREAT AREA TO
EXPAND TO THE WEST POTENTIALLY INCLUDING AREAS FROM MURRAY TO
HENDERSON KENTUCKY...AND THE BOONVILLE AND SANTA CLAUS AREAS OF
SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE EVANSVILLE TRI STATE
AND THE PENNYRILE REGION OF WEST KENTUCKY MONDAY NIGHT AND TUESDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE PENNYRILE REGION OF
WEST KENTUCKY...AND POTENTIALLY THE LAKES REGION OF WEST KENTUCKY
AND EASTERN PORTIONS OF SOUTHWEST INDIANA THROUGH EARLY THIS EVENING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:17 PM CDTFlash Flood WarningPAHCalloway, Marshall, Trigg4 hr
May 14, 4:20 PM CDTSevere Thunderstorm WarningPAHChristian40 min
May 14, 4:42 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd48 min
May 14, 5:40 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson2 hr

Nearby

Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.